Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 18, NWS Brownsville, TX
NWS Brownsville, TX issued this flash flood warning at Aug 23, 2008, 4:30 PM CDT for Cameron County, Hidalgo County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2008, 4:30 PM CDT (21:30 UTC)
- Expired
- Aug 23, 2008, 6:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cameron County, TX, Hidalgo County, TX
The radar
The Brownsville radar (KBRO), 46 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 9.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2520 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBRO 232130
FFWBRO
TXC061-215-232330-
/O.NEW.KBRO.FF.W.0018.080823T2130Z-080823T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
430 PM CDT SAT AUG 23 2008
THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN HIDALGO COUNTY IN DEEP SOUTH TEXAS.
WESTERN CAMERON COUNTY IN DEEP SOUTH TEXAS.
LOCATIONS AFFECTED INCLUDE...
LA FERIA.
MERCEDES.
* UNTIL 630 PM CDT
* AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
TORRENTIAL RAIN OF THREE INCHES PER HOUR FROM A THUNDERSTORM OVER
THE WARNED AREA...ESPECIALLY IN AREAS AROUND AND TO THE SOUTH OF
LA FERIA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND NOW. RESIDENTS LIVING ALONG STREAMS AND
ARROYOS...SHOULD TAKE PRECAUTIONS NOW TO PROTECT LIFE AND PROPERTY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS...OR WATERS OF UNKNOWN
DEPTH...BY FOOT OR BY AUTOMOBILE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
MOVE TO HIGHER GROUND.
DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN
&&
LAT...LON 2603 9780 2606 9781 2605 9782 2605 9783
2605 9785 2606 9787 2605 9788 2606 9789
2606 9791 2635 9796 2633 9771 2602 9766
$$
642 follow-up statements
000
WGUS74 KBRO 232235
FFSBRO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
535 PM CDT SAT AUG 23 2008
TXC061-215-232330-
/O.CON.KBRO.FF.W.0018.000000T0000Z-080823T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HIDALGO-CAMERON-
535 PM CDT SAT AUG 23 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN CAMERON AND
SOUTHEASTERN HIDALGO COUNTIES UNTIL 630 PM CDT...
LOCATIONS AFFECTED INCLUDE...
LA FERIA.
MERCEDES.
WHILE RAINFALL HAS DECREASED RECENTLY...RAINFALL ESTIMATES OF 4 TO 5
INCHES DURING THE LAST 3 HOURS WILL ALLOW ARROYOS AND LOW LYING
ROADS TO REMAIN FLOODED. THE WARNING WILL CONTINUE UNTIL ITS
EXPIRATION AT 630 PM.
DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN
&&
LAT...LON 2603 9780 2606 9781 2605 9782 2605 9783
2605 9785 2606 9787 2605 9788 2606 9789
2606 9791 2635 9796 2633 9771 2602 9766
$$
64000
WGUS74 KBRO 232323
FFSBRO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
623 PM CDT SAT AUG 23 2008
TXC061-215-232332-
/O.EXP.KBRO.FF.W.0018.000000T0000Z-080823T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HIDALGO-CAMERON-
623 PM CDT SAT AUG 23 2008
...THE FLASH FLOOD WARNING IN WESTERN CAMERON AND SOUTHEASTERN
HIDALGO COUNTIES WILL BE ALLOWED TO EXPIRE AT 630 PM CDT...
THE HEAVIEST RAINFALL HAS MOVED WELL TO THE NORTHWEST...AND
REDEVELOPMENT IS NOT EXPECTED TO OCCUR DURING THE NEXT HOUR. THOUGH
THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE...THERE MAY BE
POCKETS OF HIGH STANDING WATER ESPECIALLY IN POOR DRAINAGE AREAS. IF
ENCOUNTERING WATERS OF UNKNOWN DEPTH...DO NOT ATTEMPT TO CROSS THEM
BY FOOT OR BY AUTOMOBILE.
DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN
&&
LAT...LON 2603 9780 2606 9781 2605 9782 2605 9783
2605 9785 2606 9787 2605 9788 2606 9789
2606 9791 2635 9796 2633 9771 2602 9766
$$
64What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:05 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 23, 1:05 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
105 PM CDT SAT AUG 23 2008
.DISCUSSION...AFTER A FRIDAY SPENT WATCHING TSTMS WITH HVY RAINFALL
DEVELOP OVER THE COASTAL AREAS...SHORTWAVE ENERGY ARRIVED OVER THE
WRN VLY AT AROUND 425 PM CDT FRIDAY...INITIATING TSTMS WITH HVY
RAINFALL OVER ZAPATA...STARR AND JIM HOGG COUNTIES THROUGH THE
NIGHT. RAIN-SOAKED ROMA AND A LARGE AREA OF STARR AND ZAPATA
COUNTIES ALONG THE RIO GRANDE RIVER RECEIVED 7 TO 9 INCHES OF
RAINFALL DURING THIS OVERNIGHT PERIOD...GENERALLY EXTENDING FROM
ROMA TO THE CITY OF ZAPATA. TSTMS CONTINUE TO DEVELOP AND MOVE OVER
ZAPATA...STARR AND JIM HOG COUNTIES THIS AFTERNOON.
MDLS REMAIN IN GOOD AGREEMENT WITH HVY RAINS LIKELY TODAY...FURTHER
DOUSING A SOAKED STARR AND ZAPATA COUNTIES AND RESULTING IN ANOTHER
ROUND OF POSSIBLE FLOODING. A FLASH FLOOD WATCH CONTINUES FOR
HIDALGO...STARR...ZAPATA AND JIM HOGG COUNTY UNTIL 7 PM TODAY. FOR
THE RIO GRANDE RIVER IN THIS REGION...SLOW RISES CAN BE EXPECTED
WITH MINOR FLOODING ALONG THE IMMEDIATE FLOOD PLAIN. BE ALERT IN THE
WRN VLY TODAY FOR ANY AND ALL PROBLEMS CAUSED BY THIS EXCESSIVE
RAINFALL.
A CHC FOR TSRAS/SHRAS REMAINS IN THE FCST THRU THE EXTENDED PERIOD
AS OUR WET UPPER LEVEL PATTERN PERSISTS.
&&
.MARINE...AT NOON BUOY020 REPORTED LIGHT AND VARIABLE WINDS BETWEEN
4 AND 8 KNOTS AND SEAS AROUND 2.5 FEET. LIGHT AND VARIABLE WINDS ARE
EXPECTED ACROSS COASTAL WATERS THROUGH THE NEXT 24 HOURS WITH ONLY A
SLIGHT SWELL AS WEAK HIGH PRESSURE OVER THE NORTHWEST GULF EXTENDING
SOUTH INTO THE LOWER TEXAS COASTAL WATERS PERSIST. A WEAK OFFSHORE
WIND IS FORECAST TO DEVELOP SUNDAY NIGHT AND CONTINUE INTO MONDAY
AND TUESDAY AS TROPICAL STORM FAY APPROACHES EASTERN LOUISIANA. NO
SIGNIFICANT SWELL INCREASE IS EXPECTED ALONG THE LOWER COAST WITH
WESTERLY WINDS ACROSS THE NORTHERN AND CENTRAL GULF DIRECTING HIGHER
SWELLS TOWARDS FLORIDA. ISOLATED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE EACH DAY AND OVERNIGHT.
&&
.AVIATION...MVFR CONDITIONS SHOULD PERSIST THROUGH SUNDAY MORNING
ACROSS WESTERN AREAS OF DEEP SOUTH TEXAS AS RAIN CONTINUES.
IMPROVEMENT IS EXPECTED LATER SUNDAY AS THE DISTURBANCE NEAR BIG
BEND CONTINUES TO MOVE WEST. EASTERN AREAS WILL LIKELY SEE VFR THE
NEXT 24 HOURS WITH TEMPO MVFR WITH THE DEVELOPING CU FIELD AND ANY
SHOWERS OR THUNDERSTORMS THAT OCCUR. RAIN CHANCES LOWER AND FLYING
CONDITIONS STEADILY IMPROVE MONDAY AND TUESDAY OF NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 78 89 78 91 / 20 30 20 20
BROWNSVILLE 78 92 77 94 / 20 30 20 20
HARLINGEN 77 92 77 95 / 20 30 20 20
MCALLEN 77 93 77 96 / 40 40 30 30
RIO GRANDE CITY 76 92 76 97 / 60 40 30 30
SOUTH PADRE ISLAND 81 88 80 87 / 20 20 20 20
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TXZ248-249-252-
253.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
58/59Hazardous weather outlook, Aug 23, 4:44 AM CDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 444 AM CDT SAT AUG 23 2008 GMZ130-132-135-150-155-170-175-TXZ248>257-240945- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 444 AM CDT SAT AUG 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TODAY AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR ZAPATA...JIM HOGG...STARR AND HIDALGO COUNTIES THROUGH THIS EVENING AS ABUNDANT MOISTURE INTERACTS WITH INSTABILITY ALOFT. AS CONVECTION DEVELOPS DURING THE DAY... RAINFALL MAY QUICKLY ACCUMULATE UNDER SLOW MOVING THUNDERSTORMS. RAIN AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED FOR SPOTS IN THE UPPER VALLEY...WITH 4 TO 6 INCHES POSSIBLE. COMMUNITIES ALONG THE RIO GRANDE LIKE RIO GRANDE CITY...ROMA...AND ZAPATA WILL BE ESPECIALLY VULNERABLE AS STORMS MOVE NORTH OUT OF MEXICO. THE SATURATED EARTH FROM RECENT RAINS WILL RESULT IN HIGHER RUNOFF AND FLOODING POTENTIAL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. EXPECT SHOWERS AND THUNDERSTORMS WITH THE POSSIBILITY OF HEAVY RAINFALL AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 23, 1:53 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
153 PM CDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 2 N SAN YGNACIO 27.06N 99.45W
08/23/2008 ZAPATA TX EMERGENCY MNGR
WATER/MUD COVERING US HIGHWAY 83 NORTH OF SAN YGNACIO,
REPORTED BY ZAPATA COUNTY EMERGENCY MANAGEMENT.
&&
HARTThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:56 PM CDT | Flash Flood Warning | BRO | Starr, Zapata | 2 hr |
| Aug 23, 6:57 AM CDT | Areal Flood Advisory | BRO | Zapata | 108 min |
| Aug 23, 11:15 AM CDT | Areal Flood Advisory | BRO | Starr, Zapata | 3 hr |
| Aug 23, 1:48 PM CDT | Flash Flood Warning | BRO | Zapata | 87 min |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.